Tornadoes · United States · Georgia · 2019
EF0 tornado, Rock Hill to Luke, Georgia, December 17, 2019
From Rock Hill to Luke, this EF0 tornado ran 0.4 miles across Early County on December 17, 2019, touching down at 7:30 AM EST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 17, 2019
- Touchdown
- 7:30 AM EST (12:30 UTC)
- Lifted
- 7:33 AM EST (12:33 UTC)
- On the ground
- 3 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Early County
- Touchdown point
- 31.355, -85.023
- Lift-off point
- 31.359, -85.018
- Record number
- 1912170630-01
The damage survey
4 damage points were recorded along this path by NWS TAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front moved through the area with showers and thunderstorms. There were several reports of trees and power lines down, and one storm produced an EF2 tornado that tracked from Irwin into Ben Hill county in Georgia. Additional EF0 tornadoes touched down in Early county, GA, Baker county, GA, and Houston county, AL. An EF1 tornado occurred in Miller county, GA.
A brief EF0 tornado touched down near Rock Hill Road and Chancey Mill Road southwest of Blakely. A few trees were snapped and blown down in different directions, and a small dual-pol debris signature was noted on KEOX radar. Max winds were estimated around 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS TAE issued a tornado warning for this county at 12:30 UTC, 0 minutes before the tornado touched down, in force until 12:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:30 UTC | 12:47 UTC | Tornado Warning | TAE |
| 12:54 UTC | 16:17 UTC | Tornado Watch | TAE |
| 13:57 UTC | 14:45 UTC | Severe Thunderstorm Warning | TAE |
| 14:24 UTC | 14:37 UTC | Tornado Warning | TAE |
| 15:03 UTC | 15:45 UTC | Severe Thunderstorm Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Dec 17, 6:33 AM EST, 57 minutes earlier.
Area forecast discussion, Dec 17, 6:33 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
633 AM EST Tue Dec 17 2019
.AVIATION...
[Through 12Z Wednesday]
Conditions will be MVFR with patchy IFR this morning. A line of
strong storms will move through the region this morning into early
afternoon, followed by showers or a steady rain. Rain will move out
of the region this evening. MVFR CIGs will persist for most of the
day. Winds will increase and become northwesterly or northerly by
this afternoon. Gusts up to 20 mph are possible. Higher gusts are
possible near thunderstorms.
&&
.PREV DISCUSSION [252 AM EST]...
.NEAR TERM [Through Today]...
As of 2AM ET, a few showers/storms are developing in the central FL
panhandle and SE AL. A secondary batch is moving into the western FL
panhandle now with a rotating storm offshore. The main line of
storms is east of Montgomery, AL to the north and then stretched SW
back through SE Louisiana. There is some instability still present,
MUCAPE around 500 J/KG according to LAPS with 25 kts of 0-1KM shear
and 50 kts of 0-6km shear. According to LAPS soundings, there is
still some warming in the mid levels, probably inhibiting the storm
growth but that is decaying and actually increasing instability.
This can be seen with our first lightning strikes in the last 15
minutes. The second main inhibiting factor is the lift. The
strongest lift is well to the north and west with the main low but
the lift associated with the line of storms won't reach our SE AL
counties until around 9-13z. So through the morning, cannot rule out
a rotating shower or a strong thunderstorm, similar to what is
occurring offshore near Pensacola, with brief tornadoes and a
damaging wind gust or two being the greatest threat.
Moving forward, hires guidance is somewhat in good
agreement that these overnight storms will merge with the line and
move into our western counties around 3-5AM CT and move east,
reaching Tallahassee near 9-11AM ET and out near Valdosta by 12-2PM
ET. The southwesterly surface winds will continue to keep moisture
over the region ahead of the line with sfc CAPE of 500-1500 J/KG
depending on your model choice (NAM is the higher end). Low level
shear will remain high, 20-30 knots (but weakening through day). The
limiting factor really is the deep layer lift. There will be strong
thunderstorms with the line and with abundant low level moisture and
a boundary, weak rotations and possibly brief tornadoes are
possible. A severe storm with damaging wind gusts is also a
possibility, especially if we start to see any bowing segments. We
will also have to monitor the Big Bend where the line will meet with
peak heating and increased instability.
Low level moisture/clouds will remain through the afternoon but our
western areas should be dry by early afternoon with gusty and cooler
northwest flow. Highs will range from upper 60s in the NW to upper
70s in SE.
.SHORT TERM [Tonight Through Thursday]...
In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.
.LONG TERM [Thursday Night Through Tuesday]...
In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.
.MARINE...
Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.
.FIRE WEATHER...
Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.
.HYDROLOGY...
The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 39 54 30 57 / 90 20 0 0 0
Panama City 70 39 54 35 56 / 80 0 0 0 0
Dothan 67 34 50 30 52 / 80 0 0 0 0
Albany 69 36 52 31 53 / 90 0 0 0 0
Valdosta 74 39 53 31 56 / 90 30 0 0 0
Cross City 75 42 57 33 60 / 90 60 0 0 0
Apalachicola 72 40 54 35 56 / 90 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for Coastal
Gulf.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM.
Small Craft Advisory from 2 PM this afternoon to noon CST
Thursday for Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
from Mexico Beach to Okaloosa Walton County Line FL from 20
to 60 NM.
&&
NEAR TERM...LN
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McDIn the hours before
Special weather statement, Dec 17, 3:57 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
257 AM CST Tue Dec 17 2019
ALZ065-066-068-170945-
Dale AL-Coffee AL-Geneva AL-
257 AM CST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHERN
COFFEE AND NORTHWESTERN GENEVA COUNTIES UNTIL 345 AM CST...
At 257 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Samson, or 12 miles southwest of Enterprise,
moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Daleville, Enterprise, Fort Rucker, Level Plains, Samson, New
Brockton, Clayhatchee, Kinston, Coffee Springs, Chancellor, Perry
Store, Lucile, Gerald, Ino, Turner Crossroads, Central City, Logan
Field Municipal A/P, Clintonville, Goodman and Camp Alaflo Bsa.
LAT...LON 3145 8581 3123 8569 3122 8569 3104 8619
3128 8620
TIME...MOT...LOC 0857Z 239DEG 39KT 3121 8598
13-LNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 12:00Z
0.5 hours before the tornado, 127 km from the path. December 17, 2019.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 187 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 4.7 K/km
Tallahassee Rgnl, FL (KTLH), 00:00Z
11.5 hours after it, 127 km from the path. December 18, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77102 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.0 K/km
The surface observations
Blakely (BIJ), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 10:35 UTC | 64.4 | 62.6 | 160° 3 kt | 1012.2 | VCTS | |
| 10:55 UTC | 64.4 | 62.6 | 0° 0 kt | 1012.5 | TSRA | |
| 11:15 UTC | 64.4 | 62.6 | 190° 3 kt | 1012.2 | TSRA | |
| 11:35 UTC | 64.4 | 62.6 | 170° 7 kt | 1012.2 | VCTSDZ | |
| 11:55 UTC | 64.4 | 62.6 | 210° 7 kt | 1012.2 | -TSRA | |
| 12:15 UTC | 64.4 | 62.6 | 200° 3 kt | 1012.5 | VCTSRA | |
| 12:35 UTC | 64.4 | 62.6 | 0° 0 kt | 1011.9 | -RA | |
| 12:55 UTC | 64.4 | 62.6 | 250° 7 kt | 16 | 1011.9 | +RA |
| 13:15 UTC | 64.4 | 62.6 | 0° 0 kt | 1011.9 | +TSRA | |
| 13:35 UTC | 64.4 | 62.6 | 190° 8 kt | 1012.2 | +VCTSRA | |
| 13:55 UTC | 64.4 | 62.6 | 210° 9 kt | 1012.2 | +VCTSRA | |
| 14:15 UTC | 64.4 | 62.6 | 150° 5 kt | 1011.9 | TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Rucker radar (KEOX), 43 km away, was scanning. The volume nearest the touchdown began at 12:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:30 UTC | TORNADO | 2 N Rock Hill | Early, GA | A BRIEF EF0 TORNADO TOUCHED DOWN NEAR ROCK HILL ROAD AND CHANCEY MILL ROAD SOUTHWEST OF BLAKELY. A FEW TREES WERE SNAPPED AND BLOWN DOWN IN DIFFERENT DIRECTIONS, AND A SMALL DUAL-POL DEBRIS SIGNATURE WAS NOTED ON KEOX RA |
| 14:27 UTC | TSTM WND DMG | 2 Ene Colquitt | Miller, GA | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 2 ENE COLQUITT. BARNS SEVERELY DAMAGED BY STRONG WINDS FROM A POTENTIAL TORNADO. IRRIGATION SYSTEM TIPPED AND BENT. TREES DOWN IN THAT AREA. |
| 14:27 UTC | TORNADO | 2 Sse Jeterville | Miller, GA | AN EF1 TORNADO TOUCHED DOWN ALONG PHILLIPSBURG ROAD NORTH OF COLQUITT AND MOVED NORTHEASTWARD ACROSS THE NORTHEAST PORTIONS OF THE COUNTY BEFORE LIFTING JUST PAST KELLEY ROAD. DAMAGE TO BARNS, FARM EQUIPMENT, AND TREES W |
| 14:52 UTC | TSTM WND DMG | 3 Se Elmodel Wma | Baker, GA | REPORT OF A HOME DAMAGE ALONG TRAVELERS REST ROAD. |
| 15:00 UTC | TORNADO | 3 Se Elmodel Wma | Baker, GA | NWS SURVEY FOUND EF-0 TORNADO WITH MAXIMUM WINDS OF 70 MPH. DAMAGE TO A HOME AND IRRIGATION PIVOT IN THE AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of December 17, 2019
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 17 | 6:52 AM CST | EF0 | Houston, AL | 0.1 | 25 | $25,000 | ||
| December 17 | 9:27 AM EST | EF1 | Miller, GA | 6.6 | 200 | $75,000 | ||
| December 17 | 10:00 AM EST | EF0 | Baker, GA | 0.2 | 75 | $10,000 | ||
| December 17 | 11:39 AM EST | EF2 | Irwin, GA | 20.3 | 400 | $600,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.